Period in the middle of the pill packet

Patient

Q: I have started taking the Pill over a month ago. I am on my second packet now. I have never missed a day, but I am still adjusting to taking it at the same time everyday. Some days I take it a few hours later, but I have been trying to get better at it. After starting my second packet, halfway through I have noticed slight spotting. I thought it would go away but the spotting started getting heavier and has lasted almost a week now and has developed into a period. I have also been getting bad cramps with it.
Last night I got a bit worried as I have also stated getting really bad heartburn, something I have never previously experienced, followed by diarrhea.The big question is whether all of this could be related to an early pregnancy or is it just some sort of a flu and a period due to my body adjusting to the pill? Should I also consult my doctor about the mid-pill period?

Symptoms:  Out of cycle period, tiredness, heartburn, diarrhea
Doctor

A:   Hi,
Thanks for the query.

I understand your concern.
Birth control pills can present with symptoms like by breakthrough bleeding, nausea, abdominal cramps etc.
Altering the time of intake of the pill can lead to breakthrough bleeding.
Abdominal cramps, diarrhea etc can also be due to gastrointestinal disturbances.
With regular intake of pills without missing, the possibility of pregnancy is less.
As you are had prolonged intermenstrual spotting and having heartburn and diarrhea, better to consult your doctor once and get examined.
By an examination and an ultrasound, the possibility of pregnancy can be ruled out and then you can take treatment for gastroenteritis.
If the intermenstrual spotting repeats, you can take the support of antifibrinolytic drugs or an additional dose of hormones with your doctor's advice.

Take care

Related Q&A

Q: Is it possible for me to be pregnant? Are these signs? Is it too early to tell? I had unprotected sex on 12/16/16, an...

Q: I had my period from 12- 18 and realised drops of blood from 18-25.had sex on 5-10 but he produced outside .i feel bl...

Q: Hello, I took the morning after pill (19th November) whilst I was at the end of my first period and within two weeks ...

Q: Hi I had unprotected sex on my ovulation day or at least around that time. But I still had my period thirteen days a...

Q: On the poor advice from someone at Planned Parenthood (who I think was a volunteer and not a professional), about a w...

 
DOCTOR ADVISORY BOARD
218

Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician
173

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician
138

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist
98

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon
CNN
BBC
MSNBC
CBS
abcNews
FoxNews